I have been put on cortef (hydrocortisone) for adrenal insufficiency? How long is the treatment? I'm worried it is permanent.
Might be Permanent. Different things can cause this. If you have addison's disease then this is most certainly permanent. If you were previously on a long course of steroids for immunosuppression, this may be temporary, in an effort to prolong the steroid weaning process. Please ask your physician to explain the cause and what to expect from your adrenal insufficiency to you.
Often Permanent. Adrenal insufficiency has a number of possible causes - including auto-immunity (addison's), infections, hemorrhage, pituitary failure, and suppression. Most of these, with the exception of suppression, are permanent. Please talk to your doctor, who should be able to identify the cause in your particular case, and advise you about whether or not this will be permanent.
Could be. If you have true adrenal insufficiency from any of a variety of causes, cortisol replacement will be a huge help. There's no question any more that president kennedy had addison's disease during his time in the sanate and oval office -- hopefully, if you have it as well, your physicians can manage it even more successfully.
Solu-cortef. Is a glucocorticoid similar to the steroid produced in the adrenal after stimulation by the pituitary hormone acth. It is a teatment of addison's, which is adrenocortical insufficiency. It usually is a permanent condition.
Hydrocortisone. Cortef (hydrocortisone) is the closest oral medication available to replace your own cortisol, the depleted hormone in adrenal insufficiency. It also has a shorter half life which makes it easier to control in terms of dosing and potential side effects.
Cortef (hydrocortisone) Adrenal insuffiency causes a lack of cortisol in the body. Cortex is a form of replacement. Oral Hydrocortisone is the usual treatment choice.
I'm new to adrenal insufficiency after pituitary surgery 6mo ago. Why do I sometimes become very hypoglycemic (50's) even on cortef (hydrocortisone)?
It's not the same. Even though you are taking replacement hormones, it is not exactly the same as how your pituitary would normally regulate things. It's the same with diabetics - they can take replacement insulin, but you cannot exactly replace the timing and release of tiny bits of the hormones with fluctuations of your body chemistries. Eat small meals/snacks frequently, and talk to doc about timig of your meds.
Which is the better steroid replacement, prednidone or cortef (hydrocortisone)? For secondary adrenal insufficiency.
Same thing. Depends the dose check with your doc asap.
I like Cortef (hydrocortisone) best. For adults it's a personal preference, but Hydrocortisone (cortef (hydrocortisone)) gives more physiologic steroid hormone replacement. Doses much easier to adjust, though trade-off is taking 3 times/day because 1/2 life is shorter than prednisone. Prednisone is much stronger than Hydrocortisone so it's easier to get cushingoid taking it, especially because dose can't be manipulated as finely as with cortef (hydrocortisone).
Does medical marijuana salves and tinctures interact with cortef? If so, how? I'm on 20mg of hydrocortisone (cortef) daily for adrenal insufficiency. I also have fibromyalgia very badly. I'm looking into using medical marijuana salves and/or tinctures. I
I. I don't think you would find that marijuana would have a negative effect on your adrenal insufficiency, other than causing fatigue, which is a natural side effect of marijuana, and also a symptom of adrenal insufficiency, but both due to different mechanisms. Many people use medical marijuana for pain of many types with good benefits. Best regards dr. Tedde rinker los altos, ca.
Fibromyalgia. Second person so far with fibro who wants to use marijuana. I promise u it won't help. Guaranteed. If it does it won't be better than placebo.
If you take hydrocortisone for adrenal insufficiency do you still get fevers when you lets say have appendicitis or other infections? Because they say it shut down your immune system?!
NO! Hi. Please don't confuse replacement doses of glucocorticoids with pharmacologic does of glucocorticoids! VASTLY different things! Replacement doses, as used for treating primary or secondary adrenal insufficiency, do NOT suppress the immune system, and allow normal immune function. Hi dose glucocorticoid is used to suppress the immune system, and does an OK job at that. Ne'er the twain shall meet.
Maybe not. When you are on hydrocortisone, you may not respond as strongly to an infection. Therefore, you may not run a high fever but you would still run a fever and have pain.
Yes. It is a replacement for that naturally produced by your body.
Yes you get fevers. With adrenal insufficiency the hydrocortisone supplies what your body does not make. But if the body is stressed you will need extra cortisone because you will not make it on your own. You will get fevers and may be very sick and have increased stress and will need extra hydrocortisone to cover the stress. Remember to discuss this with your physicians because you will need this.
Last May I was diagnosed with Adrenal Insufficiency. I've been taking 30mgs. Of Hydrocortisone. Lately, I feel sick after taking it. How to decrease?
Talk to doc. Do not discontinue Hydrocortisone until seen by your prescribing physician. There may be a different condition contributing to your symptoms. Sometimes your needs may change or your symptoms may be due to different meds that you take in the same time or the way you take them. Please see your doc at earliest convenience.
Please review. Any medication changes with your doctor. Particular when it comes from steroid replacement therapy in the setting of adrenal insufficiency. You want to have your prescribing doc on board to make sure you aren't going to harm yourself. It's possible that the hydrocortisone is causing some element of stomach upset that can be corrected by other means than changing your dose.
I have been diagnosed with Adrenal Insufficiency and am on Hydrocortisone. My bodies Cortisone has been depleted. Will I ever be able to stop the Hyd?
Prob not. A temporary form of secondary adrenal insufficiency may occur when a person who has been taking a synthetic glucocorticoid hormone, called a corticosteroid, for a long time stops taking the medication. Corticosteroids are often prescribed to treat inflammatory illnesses such as rheumatoid arthritis, asthma, and ulcerative colitis. In this case, the prescription doses often cause higher levels than those normally achieved by the glucocorticoid hormones created by the body. When a person takes corticosteroids for prolonged periods, the adrenal glands produce less of their natural hormones. Once the prescription doses of corticosteroid are stopped, the adrenal glands may be slow to restart their production of the body’s glucocorticoids. To give the adrenal glands time to regain function and prevent adrenal insufficiency, prescription corticosteroid doses should be reduced gradually over a period of weeks or even months. Even with gradual reduction, the adrenal glands might not begin to function normally for some time, so a person who has recently stopped taking prescription corticosteroids should be watched carefully for symptoms of secondary adrenal insufficiency.
For patients with partial adrenal insufficiency, does hydrocortisone replacement of 20-30 mg daily cause iatrogenic cushings given that the pituitary and adrenals still function to some degree?
Depends. Without knowing your cortisol levels it is impossible to know whether you are simply being replaced or having too much for just replacement. Why not discuss with the doctor who is treating you? Hope you are better soon. Good luck.
Depends. It really depeds what you mean by cushings. You may get some of the characteristics. Weight gain, immune dysfunction, but the classic physical signs are likely absent. The dose of 20-30 mg of hc is actually a bit above the "physiologic " dose of hc that would be similar to what the adrenals normally produce. As a result, the pituitary/adrenal are essentially shut down.